A. M. PARFITT, M.B., B.Chir.
Supported in part by grants from the National Health and Medical Research Council of Australia, Canberra, ACT, Australia, and Merck, Sharp & Dohme, Granville N.S.W, Australia.
▸Requests for reprints should be addressed to A. M. Parfitt, M.B., Fifth Medical Division, Henry Ford Hospital, 2799 West Grand Blvd., Detroit, Mich. 48202.
PARFITT A.; Thiazide-Induced Hypercalcemia in Vitamin D-Treated Hypoparathyroidism. Ann Intern Med. 1972;77:557-563. doi: 10.7326/0003-4819-77-4-557
Download citation file:
Published: Ann Intern Med. 1972;77(4):557-563.
Twelve of 33 vitamin D-treated hypoparathyroid patients observed for a mean of 5½ years were given a thiazide diuretic for the treatment of edema or hypertension; the dose did not exceed one tablet (5 mg) of bendrofluazide (USAN, bendroflumethiaziade) or methyclothiazide (USAN, methylclothiazide) daily. Of these 12 patients, 5 developed hypercalcemia. Thiazide administration has become the commonest cause of hypercalcemia in this series of patients. During 1970 hypercalcemia occurred in 3 of 5 who were given a thiazide and in only 1 of 25 who were not. In two patients hypercalcemia remitted spontaneously and did not recur with continued or repeated thiazide administration. This is probably the normal course of thiazide-induced hypercalcemia in vitamin D-treated hypoparathyroidism unless there is a sustained fall in urine calcium excretion. This fall may result from worsening renal function or sustained sodium depletion or may be a direct effect of thiazides on calcium reabsorption, an effect that is usually absent in hypoparathyroidism.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Nephrology, Fluid and Electrolyte Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only